FDA Issues Warning On Infant Vitamin D Overdose

by Naveen Agarwal

in Vitamins


FDA has issued a warning to parents about the risk of vitamin D overdose when using a liquid vitamin D supplement. It turns out that some products come with droppers that may allow an accidental overdose to infants. According to the FDA update:

…excessive amounts of vitamin D can cause nausea and vomiting, loss of appetite, excessive thirst, frequent urination, constipation, abdominal pain, muscle weakness, muscle and joint aches, confusion, and fatigue, as well as more serious consequences like kidney damage.

I think this is very a very confusing update! First of all, why does FDA allow such products with risky droppers in the marketplace? Secondly, what is excessive? Is there any standardization in dropper markings for infant vitamin D products? How can a parent tell if the dropper shipped inside the product packaging is the right dropper? What does the product labeling say about the safety and accuracy of the dropper?

So many questions are left unanswered in this update that I am surprised it was approved for publication!

Vitamin D is very important, especially for growing infants and children because it affects calcium absorption and bone growth. Now that there is so much news of vitamin D deficiency in infants and toddlers, parents are becoming ultra sensitive about it. When a warning like this comes from the FDA, it only adds to the anxiety. The FDA update does offer some recommendations, but I do not believe they offer enough guidance on safety or the level of risk.

The FDA supports the American Academy of Pediatrics recommendation of 400 IU of daily vitamin D supplementation for breastfed infants. It recommends parents to ensure that their infant does not receive more than 400 IU a day. The tolerable upper limit intake of vitamin D for infants birth through 12 months listed by the Office of Dietary Supplements of the NIH  is 1000 IU per day. That is 2.5 times more than what FDA is warning parents about. Further, adverse health effects are seen only after long term intakes above the tolerable upper limit.

What kind of a dropper is allowed to be packed inside a product which can dispense 2.5 times the recommended dose of any medication? I think that the FDA should also talk about what measures they are taking to ensure that unsafe droppers are not included in any product; not just infant vitamin D supplements. If the concern is so high, why not make sure that the maximum amount that can be dispensed from these droppers does not exceed 400 IU? Also, a list of potentially unsafe products should be made available to the public.

Parents – what do you think? If you are giving a vitamin D supplement to your infant or toddler, are you worried about this warning? What do you think the FDA should do?

Photo source: FDA’s warning update
©2010 Littlestomaks.com

Be Sociable, Share!
  • Nat

    Thanks for posting this informative article.

    Baby Ddrops is a brand that provides the full 400 IU Vitamin D3 in 1 single drop. If parents administer according to the dosing instructions, they have full control over how many drops they give to their infant:

    * Put one drop onto mother’s nipple or a pacifier and allow baby to suck for half a minute.

    * Ddrops™ products, including Baby Ddrops™ are designed to be dropped onto a clean surface, then licked off the clean surface rather than dropped directly into the baby’s mouth. This allows the eurodropper to not come in contact with the baby (keeping it free of contamination). This method also allows easy monitoring of the number of drops dispensed from the dropper prior to the baby taking in the product.

    For more info on Baby Ddrops and its recommended dosing: http://ddrops.ca/baby-how-to-use.php

Previous post:

Next post: